DEAR DR. ROACH: My son suffered seizures as a child and was diagnosed with benign rolandic epilepsy. At the time, we were told that he should avoid antihistamines, since they could trigger seizures. He was on medication from ages 8 to 18 (Dilantin), but has been both medication- and seizure-free for more than 10 years. He suffers from allergies, especially so because he’s avoided any medication with antihistamines. Is it safe for him to take medication with an antihistamine, or should it be avoided for the rest of his life? — C.G.
ANSWER: Seizures are caused by uncontrolled electrical discharges in the brain. There are many different types: “Benign” seizures of childhood are called that because they usually go away by themselves after a few years. However, every person is different, and childhood seizures can continue on into adulthood.
Many medications can increase the risk of seizures. For this reason, it’s a good idea for people with epilepsy to check with their doctor about particular medications. Antihistamines are on the list of medications that can cause seizures, but newer antihistamines like loratadine (Claritin) and fexofenadine (Allegra) are less able to get into the brain, and thus have fewer side effects like sedation than the older antihistamines. These should be less likely to cause seizures; however, even with these medications, seizures have been reported.
Given the benign type of seizure your son had, and how long he has been without seizures, I think the risk of a newer antihistamine causing seizures is small.
DEAR DR. ROACH: Please clarify and enlighten your readers about some of the symptoms of Lewy body dementia. There is so much focused on Alzheimer’s disease. LBD is the second most common dementia and is very difficult to diagnose, as it does not show up on an MRI. I struggled for more than a year to find the right diagnosis and proper medications for my husband. This is an incredibly difficult form of dementia for the caregiver and family to handle. — P.T.